Alert archive / Washington / High Surf Advisories in 2012

High Surf Advisory 1, NWS Seattle, WA

January 4, 2012

NWS Seattle, WA issued this high surf advisory at Jan 4, 2012, 2:41 PM PST. It took effect at Jan 5, 2012, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2012, 2:41 PM PST (22:41 UTC)
In effect from
Jan 5, 2012, 10:00 AM PST
Expired
Jan 6, 2012, 4:00 AM PST
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WHUS46 KSEW 042241
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
241 PM PST WED JAN 4 2012

...BIG SWELLS FROM WILL REACH THE COAST THURSDAY AFTERNOON.

WAZ516-517-050645-
/O.NEW.KSEW.SU.Y.0001.120105T1800Z-120106T1200Z/
NORTH COAST-CENTRAL COAST-
241 PM PST WED JAN 4 2012

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 4 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THURSDAY TO 4 AM PST
FRIDAY. 

* SWELLS...SWELLS OF 20-22 FEET WILL REACH THE COAST THURSDAY.

* TIMING...20-FOOTERS WILL BEGIN REACHING THE COAST THURSDAY
  AFTERNOON. SWELLS WILL PEAK AROUND 22 FEET THURSDAY EVENING...
  THEN DIMINISH BELOW 20 FEET EARLY FRIDAY MORNING.

* IMPACTS...EXPECT DANGEROUS SURF THURSDAY AND THURSDAY NIGHT...
  ESPECIALLY AT HIGH TIDE. DRIFTWOOD AND LOGS WILL BE TOSSED
  ABOUT IN THE SURF...WAVES MAY SWEEP ACROSS BREAKWATERS
  UNEXPECTEDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
023 
WHUS46 KSEW 050714
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1114 PM PST WED JAN 4 2012

...LARGE WESTERLY SWELL WILL ROLL IN TO THE WASHINGTON COAST
THURSDAY AFTERNOON.

WAZ516-517-051900-
/O.CON.KSEW.SU.Y.0001.120105T1800Z-120106T1200Z/
NORTH COAST-CENTRAL COAST-
1114 PM PST WED JAN 4 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THURSDAY TO
4 AM PST FRIDAY...

* SWELLS...SWELLS OF 20-23 FEET WILL REACH THE COAST THURSDAY.

* TIMING...20-FOOTERS WILL BEGIN REACHING THE COAST THURSDAY
  AFTERNOON. SWELLS WILL PEAK AROUND 23 FEET THURSDAY EVENING...
  THEN DIMINISH BELOW 20 FEET EARLY FRIDAY MORNING.

* IMPACTS...EXPECT DANGEROUS SURF THURSDAY AND THURSDAY NIGHT...
  ESPECIALLY AT HIGH TIDE. DRIFTWOOD AND LOGS WILL BE TOSSED ABOUT
  IN THE SURF...AND WAVES MAY SWEEP UNEXPECTEDLY HIGH UP BEACHES
  AND ACROSS BREAKWATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
232 
WHUS46 KSEW 051838
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1038 AM PST THU JAN 5 2012

...LARGE WESTERLY SWELL WILL ROLL IN TO THE WASHINGTON COAST
THURSDAY AFTERNOON.

WAZ516-517-060600-
/O.CON.KSEW.SU.Y.0001.000000T0000Z-120106T1200Z/
NORTH COAST-CENTRAL COAST-
1038 AM PST THU JAN 5 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* SWELLS...SWELLS OF 20-23 FEET WILL REACH THE COAST TONIGHT.

* TIMING...20-FOOTERS WILL BEGIN REACHING THE COAST THURSDAY 
  AFTERNOON. SWELLS WILL PEAK AROUND 23 FEET THURSDAY EVENING... 
  THEN DIMINISH BELOW 20 FEET EARLY FRIDAY MORNING. 

* IMPACTS...EXPECT DANGEROUS SURF THURSDAY AND THURSDAY NIGHT... 
  ESPECIALLY AT HIGH TIDE. DRIFTWOOD AND LOGS WILL BE TOSSED 
  ABOUT IN THE SURF...AND WAVES MAY SWEEP UNEXPECTEDLY HIGH UP 
  BEACHES AND ACROSS BREAKWATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
881 
WHUS46 KSEW 060535
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
935 PM PST THU JAN 5 2012

...THE LARGE WESTERLY SWELL REACHING THE WASHINGTON COAST WILL
GRADUALLY SUBSIDE TONIGHT.

WAZ516-517-061200-
/O.CON.KSEW.SU.Y.0001.000000T0000Z-120106T1200Z/
NORTH COAST-CENTRAL COAST-
935 PM PST THU JAN 5 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* SWELLS...SWELLS NEAR 20 FEET CURRENTLY REACHING THE WASHINGTON
  COAST WILL SUBSIDE BELOW 20 FEET AFTER MIDNIGHT. 

* IMPACTS...EXPECT DANGEROUS SURF THURSDAY AND THURSDAY NIGHT... 
  ESPECIALLY AT HIGH TIDE. DRIFTWOOD AND LOGS WILL BE TOSSED 
  ABOUT IN THE SURF...AND WAVES MAY SWEEP UNEXPECTEDLY HIGH UP 
  BEACHES AND ACROSS BREAKWATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Jan 4, 9:30 AM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 4, 9:30 AM PST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST WED JAN 4 2012

.SYNOPSIS...A FRONTAL SYSTEM WILL BRING RAIN AND WIND TO WESTERN
WASHINGTON TODAY. RAIN WILL TRANSITION TO SHOWERS AS THE FRONT MOVES
INTO EASTERN WASHINGTON THIS EVENING. WESTERLY FLOW AND WEAK UPPER
LEVEL TROUGHING WILL PRODUCE SHOWERS...MAINLY IN THE MOUNTAINS...
THROUGH THURSDAY. A WEAK CUT-OFF LOW MAY CLIP THE COAST FRIDAY AND
FRIDAY NIGHT. A WEAK RIDGE WILL PROVIDE DRY WEATHER SATURDAY. A WARM
FRONT MAY BRUSH NORTHERN AREAS LATER IN THE WEEKEND.

&&

.SHORT TERM...THE SHORT TERM FORECAST REMAINS ON TRACK. A COLD FRONT
ALONG THE COAST WILL SHIFT INLAND THIS MORNING WITH RAIN SPREADING
INTO THE INTERIOR. RAIN WILL BE HEAVY AT TIMES ALONG THE COAST AND
OLYMPICS AND A FLOOD WATCH REMAINS IN EFFECT FOR THE SKOKOMISH RIVER
IN MASON COUNTY. CURRENT GUIDANCE SHOWS THE SKOKOMISH REACHING FLOOD
ADVISORY BUT HEAVIER PRECIP AMOUNTS COULD PUSH THE RIVER A LITTLE
HIGHER. SO WILL KEEP THE WATCH GOING UNTIL THE FRONT PASSES AND THE
PRECIP SHUTS OFF. THIS SYSTEM IS ALSO PRODUCING A TIGHT S/SE PRES
GRADIENT ACROSS WESTERN WA WITH WINDY CONDITIONS ALONG THE COAST AND
NORTH INTERIOR. A WIND ADVISORY IS IN EFFECT FOR THESE ZONES. THERE
WERE A FEW GUSTS TO 50-55 MPH EARLY THIS MORNING AND WILL CONTINUE
TO SEE STRONG GUSTS THROUGH THE AFTERNOON. THE WIND WILL GRADUALLY
EASE LATE THIS AFTERNOON. FROPA TIMING IN THE INTERIOR IS AROUND 00Z
THU WITH SHOWERS MAINLY AFFECTING THE MOUNTAINS TONIGHT. WE MAY NEED
A WINTER WEATHER ADVISORY FOR SNOW IN THE CASCADES WITH MT BAKER
SEEING THE HIGHEST AMOUNTS. SNOW LEVELS WILL LOWER TO AROUND 3000 FT
THU MORNING. WILL TAKE A CLOSER LOOK AT THE NEW 12Z RUNS.

SCATTERED SHOWERS WILL CONTINUE THROUGH THURSDAY WITH ONSHORE FLOW.
THE AIR MASS WILL DRY OUT THU NIGHT AND FRI AS A RIDGE BUILDS
INLAND. ANTICIPATE LITTLE CHANGES IN THE FORECAST JUST GLANCING AT
THE NEW MODEL RUNS. 33

.LONG TERM...PREVIOUS DISCUSSION...UPPER LEVEL RIDING LOOKS TO BUILD
OUT AROUND 130 W ON SATURDAY...WITH THE RIDGE AXIS MOVING OVER
WESTERN WASHINGTON EARLY SATURDAY NIGHT. THE NEXT STALLED FRONTAL
BOUNDARY AND ASSOCIATED MOISTURE PLUME TAKES AIMS AT SOUTHERN
BRITISH COLUMBIA SATURDAY NIGHT AND SUNDAY...PERHAPS BRUSHING THE
NORTHERN PART OF THE CWA. THE BAROCLINIC ZONE WILL LIKELY SINK SOUTH
OVER THE AREA EARLY NEXT WEEK. NO CHANGES TO THE LONG RANGE WERE
MADE PAST SATURDAY. DAMICO

&&

.HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT FOR THE SKOKOMISH RIVER
IN MASON COUNTY THROUGH THURSDAY AFTERNOON.

24 HOUR QPF BEGINNING 12Z THIS MORNING CONTINUES TO SHOW UP TO 3
INCHES FOR THE OLYMPICS. LOCAL FORECAST TOOLS SHOW THAT THIS VOLUME
OF RAINFALL FOR THE SKOKOMISH RIVER BASIN WILL FALL BELOW CRITERIA
TO CAUSE FLOODING ON THE SKOKOMISH. HOWEVER...LATEST RFC GUIDANCE
FORECASTS THE RIVER TO BRUSH ADVISORY STAGE THURSDAY AFTERNOON.

FLOODING IS UNLIKELY ON ALL OTHER RIVERS IN THE FORECAST AREA FOR
THE NEXT 7 DAYS. 33

&&

.AVIATION...STRONG SOUTHWESTERLY FLOW ALOFT TODAY WILL BECOME
WESTERLY TONIGHT. AT THE SURFACE STRONG SOUTHEASTERLY FLOW TODAY
WILL BECOME MODERATE ONSHORE TONIGHT. A COLD FRONT OFFSHORE WILL
SPREAD RAIN OVER THE AREA THIS MORNING AS IT MOVES INLAND. AIR MASS
IS MOIST AND STABLE TODAY AND WILL BECOME SLIGHTLY UNSTABLE TONIGHT.

CURRENTLY INLAND TERMINALS ALL HAVE VFR CEILINGS AND VISIBILITIES.
ON THE COAST MVFR CEILINGS AROUND 3K FT WITH LOCAL VISIBILITY
RESTRICTIONS 3SM IN RAIN ARE THE NORM AND THESE WILL SPREAD INLAND
THIS MORNING. CONDITIONS WILL IMPROVE SOMEWHAT AFTER COLD FRONTAL
PASSAGE...AROUND 21Z ON THE COAST AND 00Z INLAND.

KSEA...DISCUSSION ABOVE APPLIES. WINDS WILL BE SOUTHERLY 10G20 KT
TODAY INTO THIS EVENING WITH A TURN TOWARD THE SOUTHWEST THIS
EVENING. RAIN WILL CHANGE TO SHOWERS TONIGHT. CHB

&&

.MARINE...GALE FORCE WINDS ARE OCCURRING OVER MOST WATERS THIS
MORNING. WINDS ARE FORECAST TO DIMINISH BELOW GALE STRENGTH ON THE
COAST AROUND NOON AND INLAND AROUND 4 PM. MODERATE ONSHORE FLOW WILL
FOLLOW THE FRONT TONIGHT WITH SMALL CRAFT ADVISORY STRENGTH WINDS
LIKELY OVER ALL WATERS.

THIS SYSTEM WILL GENERATE A LARGE WESTERLY SWELL 20-23 FT THAT WILL
REACH THE COAST THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY
NIGHT. WITH A PERIOD AROUND 15-16 SECONDS THE SWELL ENERGY WILL BE
HIGHER SO A HIGH SURF ADVISORY FOR THAT PERIOD IS LIKELY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY IN EFFECT THROUGH 4 PM PST WEDNESDAY FOR THE
     CENTRAL AND NORTH WASHINGTON COAST AND UNTIL 6 PM FOR THE
     NORTH INTERIOR.
     FLOOD WATCH IN EFFECT FOR MASON COUNTY UNTIL 4 PM PST THURSDAY.

PZ...GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT AND PUGET
     SOUND.
     SMALL CRAFT ADVISORY CENTRAL STRAIT AND PUGET SOUND.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:37 PM PSTRiver Flood AdvisorySEWMason3 hr
Jan 4, 3:21 PM PSTWinter Weather AdvisorySEW25 hr

Nearby

High Surf Advisories in Washington, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.